Breakthrough Web Design - 515-897-1144 - Web sites for businesses
News & Entertainment for Mason City, Clear Lake & the Entire North Iowa Region

Founded October 1, 2010


FDA says Ritalin, other ADHD drugs may cause “painful erections”


This news story was published on January 26, 2014.
Advertise on NIT Subscribe to NIT

WASHINGTON – The FDA has warned the public that some drugs used to treat attention deficit hyperactivity disorder (ADHD) may cause long-lasting and painful erections.

According to the FDA, methylphenidate products, a type of stimulant drug used to treat ADHD, may in rare instances cause prolonged and sometimes painful erections, a condition known as priapism. Based on a recent review of methylphenidate products, FDA updated drug labels and patient Medication Guides to include information about the rare but serious risk of priapism. ADHD medications with methylphenidate include Concerta, Daytrana, Focalin/Focalin XR, Metadate CD/Metadate ER, Methylin/Methylin ER, Quillivant XR, Ritalin/Ritalin LA/Ritalin SR.

If not treated right away, priapism can lead to permanent damage to the penis. Priapism can occur in males of any age and happens when blood in the penis becomes trapped, leading to an abnormally long-lasting and sometimes painful erection. Another ADHD drug, Strattera (atomoxetine), has also been associated with priapism in children, teens and adults.

The FDA recommends that patients and caregivers talk to their health care professionals to make sure they know the signs and symptoms of priapism. Younger males, especially those who have not yet reached puberty, may not recognize the problem or may be embarrassed to tell anyone if it occurs.

Patients should not stop taking a methylphenidate product without first discussing it with their health care professional.

Leave a Reply

Your email address will not be published.

 characters available

2 Responses to FDA says Ritalin, other ADHD drugs may cause “painful erections”

  1. Avatar

    Iowa Sucks Reply Report comment

    January 26, 2014 at 10:22 am

    Really? Where can I get some!

    • Avatar

      LVS Reply Report comment

      January 26, 2014 at 10:47 am

      @SUCKS-it is to bad that don’t have a drug that would cure you mental problems. You need real help.